Alert archive / Nevada / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Jul 25, 2009, 1:32 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2009, 1:32 PM PDT (20:32 UTC)
- Expired
- Jul 25, 2009, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 182 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KLKN 252032 FFWLKN NVC007-252330- /O.NEW.KLKN.FF.W.0005.090725T2032Z-090725T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 132 PM PDT SAT JUL 25 2009 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... THIS INCLUDES THE JARBIDGE WILDERNESS IN THE HUMBOLDT NATIONAL FOREST... * UNTIL 430 PM PDT * AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT NEARLY 3 INCHES OF RAIN MAY HAVE FALLEN FROM A THUNDERSTORM OVER THE JARBIDGE MOUNTAINS. FLASH FLOODING IS LIKELY AT THIS TIME. * THE STORM LIKELY PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN MAINLY OVER THE JARBIDGE WILDERNESS AREA OF THE HUMBOLDT NATIONAL FOREST. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...EAST FORK JARBIDGE RIVER. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANGELAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4189 11510 4175 11511 4174 11530 4190 11532 $$ RCM
2 follow-up statements
000 WGUS75 KLKN 252220 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 320 PM PDT SAT JUL 25 2009 NVC007-252330- /O.CON.KLKN.FF.W.0005.000000T0000Z-090725T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 320 PM PDT SAT JUL 25 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR NORTH CENTRAL ELKO COUNTY... AT 316 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL OVER THE JARBIDGE MOUNTAINS HAS BECOME INTERMITTENT. RUNOFF FROM PREVIOUS HEAVY RAINS AND ADDITIONAL SHOWERS MAY CONTINUE TO CAUSE FLOODING IN THE JARBIDGE WILDERNESS AREA OF THE HUMBOLDT NATIONAL FOREST. THEREFORE...THE FLASH FLOOD WARNING REMAINS IN EFFECT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANGELAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4189 11510 4175 11511 4174 11530 4190 11532 $$ RCM
000 WGUS75 KLKN 252324 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 424 PM PDT SAT JUL 25 2009 NVC007-252333- /O.EXP.KLKN.FF.W.0005.000000T0000Z-090725T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 424 PM PDT SAT JUL 25 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT FOR NORTH CENTRAL ELKO COUNTY... HEAVY RAINS ENDED OVER THE JARBIDGE MOUNTAINS SEVERAL HOURS AGO. THEREFORE...THE FLASH FLOOD WARNING FOR THE JARBIDGE WILDERNESS IN THE HUMBOLDT NATIONAL FOREST HAS BEEN ALLOWED TO EXPIRE ON SCHEDULE. LAT...LON 4189 11510 4175 11511 4174 11530 4190 11532 $$ RCM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:19 AM PDT, 10 hours 13 minutes earlier.
Area forecast discussion, Jul 25, 3:19 AM PDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 319 AM PDT SAT JUL 25 2009 .SYNOPSIS...THE COMBINATION OF RESIDUAL MONSOON MOISTURE AND A SERIES OF WEAK DISTURBANCES OVER THE REGION WILL LEAD TO SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING INTO NEXT WEEK. ALTHOUGH COVERAGE WILL VARY EACH DAY...THE HIGHEST CONCENTRATION IS EXPECTED ACROSS EASTERN NEVADA. && .SHORT TERM...TODAY THROUGH SUNDAY. IR IMAGERY SHOWS A BROAD CIRCULATION AROUND HIGH PRESSURE CENTERED SE OF THE 4-CORNERS AREA OF THE COUNTRY THIS MORNING. THIS SET-UP CONTINUES TO PULL UP MOISTURE FROM NEAR THE GULF OF CALIFORNIA IN A MONSOON FLOW PATTERN...FEEDING IT INTO THE GREAT BASIN. THERE ALSO CONTINUES TO BE A FEW LIGHTNING STRIKES THIS MORNING SPREAD AROUND THE CWA. THERE IS A SIGNIFICANT BUT COMPACT VORT FEATURE ASSOCIATED WITH THE 250MB JET CORE MOVING OVER HUMBOLDT COUNTY HELPING TO KEEP CONVECTION GOING ACROSS N LANDER COUNTY...A FEW STRIKES THERE. ISOLATED CONVECTION IS POSSIBLE ALL NIGHT AS THIS H5 VORT SLIDES THROUGH N LANDER AND SW TO NE THROUGH ELKO COUNTY. MODELS ARE AGAIN CONSISTENT THIS MORNING ON THE LATEST RUNS...ALTHOUGH THE SCENARIO HAS CHANGED A BIT. THE RIDGE WILL REMAIN STRONG BUT WILL GET NUDGED BY AN UPPER LEVEL SHORTWAVE MOVING DOWN FROM WASHINGTON STATE. THE EVENTUAL OUTCOME WILL BE A CLOCKWISE MOVEMENT OF THE CENTER OF THE RIDGE AND DE- AMPLIFICATION. FOR THE SHORT TERM...THE INITIAL SOUTH JOG OF THE HIGH WILL HELP BOOST THE INFLUX OF MOISTURE INTO THE STATE TODAY. PRECIPITABLE WATER VALUES WILL BE ABOVE 0.75 INCHES ALL THE WAY WEST TO THE ELKO/HUMBOLDT COUNTY BORDER PER GFS MODEL. NAM MODELS SHOW MORE DRYING TO THE WEST WHICH SEEMS REASONABLE WITH THE WESTERLY FLOW ALOFT CREATED BY THE UPPER LEVEL LOW DROPPING DOWN FROM THE PACIFIC NW. STILL...THUNDERSTORMS TODAY SHOULD BE WET VARIETY FOR THE MOST PART. IN GENERAL...SLIGHT MODEL DIFFERENCE WITH PW VALUES HOLDS FOR SUNDAY AS WELL WITH GFS MORE MOIST AND DRIER MORE STABLE AIR INFILTRATING FURTHER EAST PER THE NAM. ALL IN ALL TODAY WILL BE THE MOST TS COVERAGE. CURRENT SHORT RANGE MODEL SUITE HOLDS ONTO THE RRQ OF H25 70+ KT JET DRAGGING ACROSS NORTH CENTRAL NEVADA TODAY INTO THIS EVENING. BASED ON THIS FEATURE ENHANCING LIFT ALONG WITH MOISTURE AND INSTABILITY IN PLACE...A REPEAT PERFORMANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED EVEN FURTHER NORTH THIS AFTERNOON AND EVENING. HOWEVER...AN INFLUX OF LOWER PWS WILL SPREAD INTO HUMBOLDT COUNTY SHOULD LIMIT THE ACTIVITY TO ISOLATED AT BEST. THE MODELS ARE INDICATING A DRIER WEST FLOW TO ADVECT LOWER PW ACROSS ALL BUT THE EXTREME EASTERN PORTION OF THE CWA ON SUNDAY. WITH THE MID LEVEL HEIGHTS BUILDING TO AROUND 594 DM AND THE LOSS OF ANY INFLUENCE FROM AN UPPER LEVEL JET...COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE SIGNIFICANTLY DIMINISHED AND CONFINED TO THE EXTREME EASTERN CWA. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...THE PRIMARY SYNOPTIC FEATURE AT THE BEGINNING OF THIS PERIOD IS A STRONG UPPER LEVEL HIGH THAT IS CENTERED OVER THE DESERT SOUTHWEST AND NORTHERN OLD MEXICO. THE RIDGE AXIS EXPECTED TO RETROGRADE...SHIFTING WESTWARD FROM EASTERN CALIFORNIA OFFSHORE BY TUESDAY...RESULTING IN MORE NORTHWESTERLY FLOW ALOFT. CONVECTIVE DEVELOPMENT WILL BE RESTRICTED TO THE SOUTHERN PORTION OF THE CWA...WILL MONITOR THE SITUATION TO SEE IF THESE STORMS WILL BE WET OR DRY THUNDERSTORMS. BY THURSDAY...THE RIDGE AXIS BEGINS TO RETURN EASTWARD... AND THE RESULTING SUBSIDENCE WILL PRODUCE A SLIGHT INCREASE IN TEMPERATURES. WITH THE EXCEPTION OF HUMBOLDT COUNTY EXPECT DIURNALLY DRIVEN CONVECTION...THESE STORMS WILL BE ISOLATED...HIGH BASED AND SHORT LIVED. PWATS WILL RANGE FROM .60 TO .90. BY FRIDAY...THE 00Z RUNS OF THE ECMWF AND GFS BEGIN TO DIVERGE WITH HANDLING OF AN UPPER LOW APPROACHING THE WEST COAST...AS WELL AS THE WITH THE STRENGTH OF THE RIDGE OVER THE WESTERN GREAT BASIN. THE ECMWF IS DEEPER...KEEPING THE LOW CLOSED AND THE RIDGE MORE AMPLIFIED...WHEREAS THE GFS HAS LESS OF A PRESSURE GRADIENT...AND NOTICEABLY LOWER HEIGHTS OVER NORTHERN NEVADA. VERY WARM TEMPS WILL CONTINUE THRU NEXT WEEK...ALTHOUGH WITH THE UPPER LEVEL LOW APPROACHING A COOLING TREND IS ON THE HORIZON. && .AVIATION...THE PRIMARY CONCERN TO THE GENERAL AVIATION COMMUNITY WILL BE THE THUNDERSTORMS. THERE IS A LOT OF TROPICAL MOISTURE ASSOCIATED WITH THIS ANTICIPATED WAVE OF ACTIVITY. CUMULUS CLOUDS WILL BEGIN TO PERCOLATE EARLY IN THE AFTERNOON...MANY OF WHICH WILL EVOLVE INTO CUMULONIMBUS CLOUDS AND PRODUCE THUNDERSTORMS WITH THE POTENTIAL TO YIELD STRONG OUTFLOWS AND DOWN DRAFTS. BLOWING DUST AND GUSTY WINDS UP TO 40 KNOTS MAY OCCUR IN THE VICINITY OF THESE STORMS. ELY HAS THE HIGHEST POPS FOR SATURDAY LATE AFTERNOON...FOLLOWED BY ELKO. && .FIRE WEATHER...A CONTINUED MOIST SOUTHERLY FLOW WILL KEEP SURFACE DEW POINTS RANGING FROM THE MID 30S TO MID 40S RESULTING IN WETTING RAINS WITH THUNDERSTORMS ACROSS THE FIRE WEATHER ZONES THIS AFTERNOON AND EVENING. THE EXCEPTION WILL BE OVER PORTIONS OF HUMBOLDT COUNTY WHERE PRECIPITABLE WATER VALUES WILL BE AROUND 0.5 INCHES ALONG WITH ISOLATED TS COVERAGE. WITH THE UPPER LEVEL JET MOVING NORTHEAST AND A DRIER WEST FLOW DEVELOPING FROM WEST TO EAST...EXPECT LIMITED THUNDERSTORM ACTIVITY ON SUNDAY. ANY ACTIVITY IS EXPECTED TO BE CONFINED TO ZONES 455 AND THE EASTERN PORTION OF 457 ON SUNDAY. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 92/97/97
Hazardous weather outlook, Jul 25, 5:52 AM PDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 552 AM PDT SAT JUL 25 2009 NVZ013-030>037-261300- NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 552 AM PDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. A MOIST AIR MASS WILL RESIDE OVER NORTHERN AND CENTRAL NEVADA TODAY..ALLOWING FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE GREAT BASIN. GREATER COVERAGE OF THUNDERSTORMS IS EXPECTED ACROSS EAST CENTRAL NEVADA WHERE BRIEF HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY. A COUPLE WEAK LOW PRESSURE SYSTEMS WILL BRUSH THE SILVER STATE AND BEGIN TO PUT A DAMPER ON THE HIGH PRESSURE SYSTEM THAT HAS BEEN ALLOWING FOR EXCESSIVELY HOT TEMPERATURES RECENTLY. A FEW SHOWERS AND THUNDERSTORMS CAN BE EXPECTED IN THE GREAT BASIN EACH AFTERNOON AND EVENING HOWEVER TEMPERATURES WILL SLOWLY COOL TO NEAR NORMAL NEXT WEEK. NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:45 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Jul 25, 12:20 PM PDT | Areal Flood Advisory | LKN | Elko | 75 min |
| Jul 25, 1:07 PM PDT | Areal Flood Advisory | LKN | Eureka, Nye | 69 min |
| Jul 25, 1:55 PM PDT | Areal Flood Advisory | LKN | Elko | 80 min |
| Jul 25, 2:20 PM PDT | Special Weather Statement | LKN | 25 min | |
| Jul 25, 2:30 PM PDT | Areal Flood Advisory | LKN | Elko | 63 min |
Nearby
Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.